Hail, Carbon
- When
- August 22, 8:33 PM MST
- Where
- Carbon County, 6.39 mi NNE of Red Lodge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.270, -109.220
A thunderstorm over west-central Carbon County produced some severe-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over west-central Carbon County produced some severe-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 22, 7:33 PM MST, 1 hour earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
833 PM MDT Wed Aug 22 2018
.UPDATE...
Convection in the west so far this evening has been less than
expected. Although the strongest upward forcing is aimed right at
our BEartooth/Absaroka mountains, the lack of moisture available
is limiting coverage and strength of convection. The area where
moisture is better per precip water values (Powder River and
Southern Rosebud) is actually getting a bit more robust showers
and lightning. While isolated to scattered showers will probably
continue overnight in our west due to the proximity of the upper
low, we may eventual see an increasing coverage and strength of
convection in our east late tonight as upper low and forcing
track that way. That said, we still dont expect to see any real
strong or severe storms, mainly garden variety. The latest HRRR
cycles support this thinking. Thus, we have adjusted PoP's
accordingly. Rest of forecast looks fine. BT
&&
.SHORT TERM...valid for Thu and Fri...
An upper low centered over Idaho is spreading clouds northeastward
into southern Montana and northern Wyoming this afternoon. Showers
and thunderstorms are occurring over Idaho, far southwest Montana,
and central and southern Wyoming. The upper low should move
eastward tonight, and as it does, it should bring better dynamics
over the area and help to generate showers and thunderstorms over
our area. Shower and storm activity should be isolated initially
and then increase to scattered by late this evening. Any
thunderstorms that develop late this afternoon and early this
evening would have enough instability available to produce some
gusty winds and small hail, but we are not expecting severe
weather at this time. Scattered showers and general thunderstorms
are possible overnight and then should end from west to east
during the day on Thursday as the upper low continues to move
eastward.
Shortwave ridging should build in late Thursday into Friday,
bringing a period of dry and warm weather. An upper-level
shortwave trough and associated surface cold front should then
cross the region from west to east Friday afternoon into the
evening. The upper trough and surface front should help to
generate scattered showers and thunderstorms across the region
late Friday afternoon and evening, with the greatest chance north
of Billings.
High temperatures should generally be in the 80s Thursday and
Friday, with Friday being a few degrees warmer than Thursday. RMS
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Quasi-zonal flow over the region on Saturday will bring mainly
dry conditions. A digging upper trough over the Pac NW and
associated low then look to eject multiple waves of energy over
the area increasing shower and thunderstorm chances Sunday
through at least Tuesday as the trough and low gradually move
towards the Northern Rockies. Drier conditions look to return for
Wednesday as shortwave ridging builds over the region. While
there remains model uncertainty in the timing and placement of
the aforementioned waves and precipitation, an unsettled weather
pattern looks to dominate the long term.
High temperatures look to range from the 70s to 80s most days,
with the coolest day being Tuesday, with highs in the upper 60s to
lower 70s. Low temperatures look to range from the upper 40s to
50s most nights/mornings. STP
&&
.AVIATION...
Isolated to scattered thunderstorms are moving off the mountains
and foothills, affecting KLVM VC at this time, but expected to
spread to KBIL and KSHR. Additional ISOLD showers/thunder have
developed near K4BQ and will move toward KMLS VC if persist. MVFR
conditions are possible in the thunderstorms along with gusty
winds. Scattered showers and a few thunderstorms will move through
the entire area overnight with MVFR conditions possible. Expect
areas of mountain obscuration through tonight. AAG/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 057/083 056/087 053/080 055/084 054/075 050/071 051/079
33/T 01/U 31/U 11/U 12/T 32/T 20/U
LVM 049/081 048/083 044/081 048/080 047/072 045/070 044/076
52/T 02/T 31/U 11/U 24/T 43/T 20/U
HDN 055/084 054/089 051/081 054/087 053/078 050/071 049/081
33/T 00/U 31/U 11/U 23/T 32/T 20/U
MLS 059/081 055/087 054/080 056/086 056/079 052/071 050/080
36/T 00/U 51/U 11/U 22/T 42/T 21/U
4BQ 059/081 055/089 054/082 054/089 055/083 052/074 050/081
35/T 10/U 31/U 11/U 11/U 43/T 31/U
BHK 057/080 054/089 053/080 054/086 054/080 050/073 049/079
36/T 20/U 51/U 21/U 21/U 43/T 31/U
SHR 052/081 051/089 049/083 052/088 052/082 049/074 048/081
22/T 10/U 21/U 01/U 11/U 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
843 PM MDT WED AUG 22 2018
MTZ031-032-036-058-230345-
Southern Rosebud MT-Custer MT-Northern Rosebud MT-Powder River MT-
843 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY...
At 841 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm near Ashland, or 28 miles southeast of Colstrip, moving
northeast at 20 mph.
Half inch hail and winds in approaching 40 mph are possible with
this storm.
Locations impacted include...
Volborg, Ashland, Olive and Brandenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4548 10620 4568 10668 4621 10644 4567 10508
4543 10587
TIME...MOT...LOC 0241Z 232DEG 23KT 4561 10618
GilstadThe Billings radar (KBLX), 81 km away, was scanning. The volume nearest the first event began at 03:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771918.